Texas, 2006

Flash Flood and Hail in Texas, May 14, 2006

May 14, 2006 · NWS EPZ · 3 events in 1 county or zone

A severe thunderstorm brought a swath of hail across the eastern portion of El Paso. Ping-pong ball size hail broke skylights, dented cars and damaged shingles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A severe thunderstorm brought a swath of hail across the eastern portion of El Paso. Ping-pong ball size hail broke skylights, dented cars and damaged shingles. Also a few roads were closed due to flooding from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 14, 1:02 PM MST, 7 hours 21 minutes earlier.

Area forecast discussion, May 14, 1:02 PM MST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT SUN MAY 14 2006

.SYNOPSIS...
A COLD FRONT HAS BEGUN TO PUSH INTO THE AREA FROM THE EAST THIS
AFTERNOON. EAST WINDS WILL INCREASE WITH STRONGER AND GUSTY WINDS
ON THE WEST SLOPES OF LOCAL MOUNTAINS. THE EAST FLOW WILL BRING IN
MOIST AND UNSTABLE AIR TO THE REGION WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS POSSIBLE FOR MUCH OF THE WEEK. TEMPERATURES WILL BE
MUCH COOLER TOMORROW...BUT WILL WARM UP BY THE MIDDLE OF THE
WEEK.

&&

.DISCUSSION...
A COLD FRONT HAS PUSHED INTO THE EASTERN PORTIONS OF THE FORECAST
AREA THIS AFTERNOON. THE FRONT IS EXPECTED TO CONTINUE TO PUSH
WEST TO THE ARIZONA STATE LINE BY TOMORROW. EAST WINDS ASSOCIATED
WITH THE FRONT WILL INCREASE LATE THIS AFTERNOON AND EVENING WITH
MUCH STRONGER GUSTS OF UP TO 45 MPH POSSIBLE ALONG THE WEST SLOPES
OF LOCAL MOUNTAINS TONIGHT THROUGH TOMORROW.

EAST FLOW BEHIND THE FRONT WILL BRING IN A MOIST AND UNSTABLE AIR
MASS TO THE REGION. WEAK UPPER LEVEL DISTURBANCES DROPPING SOUTH
ALONG THE FRONT SIDE OF THE UPPER RIDGE WILL PROVIDE LIFT TO
TRIGGER SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE RIVER TONIGHT
AND MORE WIDESPREAD TOMORROW AND TUESDAY. UPSLOPE FLOW DUE TO
MOUNTAIN OROGRAPHICS AND THE FRONTAL BOUNDARY WILL ALSO SERVE TO
HELP FOCUS CONVECTION OVER THE AREA THE NEXT FEW DAYS. WITH
PRECIPITABLE WATER VALUES NEAR AN INCH...SOME BRIEF MODERATE TO
HEAVY SHOWERS MAY OCCUR BUT RAINFALL ACCUMULATIONS WILL BE SPOTTY
AT BEST. WITH STRONG DIRECTIONAL SHEAR IN PLACE SOME OF THE STORMS
MAY APPROACH SEVERE CRITERIA WITH SMALL HAIL AND STRONG WIND
GUSTS POSSIBLE.

FROM LATE WEDNESDAY THROUGH NEXT WEEKEND A STATIC PATTERN WILL
SET UP WITH THE WESTERN PART OF THE COUNTRY DOMINATED BY A HIGH
PRESSURE RIDGE ALOFT. WARMER TEMPERATURES WILL OCCUR WHILE THE
RIDGE IS IN PLACE. MOISTURE AT THE LOWER AND MID LEVELS WILL
REMAIN TRAPPED BENEATH THE RIDGE WITH NO MECHANISM FOR FLUSHING
OUT THE MOISTURE. PRECIPITABLE WATER VALUES WILL VARY BETWEEN .7
AND 1 INCH WITH A MARGINALLY UNSTABLE ATMOSPHERE PRESENT BY
AFTERNOON. THIS WILL RESULT IN A PERSISTENT PATTERN OF ISOLATED
THUNDERSTORMS OCCURRING IN THE AFTERNOON AND EVENING THROUGH NEXT
WEEKEND. WITH AVAILABLE MOISTURE LIMITED...GENERALLY LIGHT OR
TRACE AMOUNTS OF RAIN WILL BE WHAT OCCURS WITH AREA MOUNTAINS
HAVING BETTER CHANCES FOR MEASURABLE RAIN.

&&

.AVIATION...VALID 15/00Z-16/00Z
VFR CONDITIONS WITH BRIEF PERIODS OF MVFR CEILINGS AND VSBYS NEAR
ISOLATED THUNDERSTORMS. STRONGER GUSTY WINDS ALONG WEST SLOPES OF
LOCAL MOUNTAINS WITH MODERATE LOW LEVEL MECHANICAL TURBULENCE
VICINITY OF AREA MOUNTAINS. CHANCE OF THUNDERSTORMS OVER THE
SOUTHERN SACRAMENTO MOUNTAINS THIS LATE AFTERNOON AND EVENING WITH
ADDITIONAL ISOLATED THUNDERSTORMS MAINLY EAST OF THE RIO GRANDE
TONIGHT AND TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  80  59  85  63 /  20  20  20  20  20
SIERRA BLANCA TX        52  72  51  78  52 /  20  20  20  20  20
LAS CRUCES              61  81  58  84  60 /  20  20  20  20  20
ALAMOGORDO              59  78  56  84  58 /  20  30  30  20  20
CLOUDCROFT              40  54  39  63  38 /  40  40  40  30  30
TRUTH OR CONSEQUENCES   61  80  58  84  58 /  20  20  20  20  20
SILVER CITY             53  74  51  77  52 /  10  30  30  30  20
DEMING                  61  82  57  87  58 /  10  10  10  20  20
LORDSBURG               56  85  56  90  55 /   0  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NONE

04
Hazardous weather outlook, May 14, 3:15 AM MST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT SUN MAY 14 2006

NMZ022>025-030>032-TXZ055-056-150230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
415 AM MDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT WITH A FEW STORMS
PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH AND UP TO A QUARTER
INCH OF RAIN. STRONGEST STORMS WILL BE EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH
WEDNESDAY NIGHT. A FEW STORMS MAY PRODUCE WIND GUSTS TO 50
MPH...HAIL AND OVER A HALF INCH OF RAIN.

ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH WEDNESDAY NIGHT.

ROGASH

In the hours before

Special weather statement, May 14, 3:43 PM MST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
443 PM MDT SUN MAY 14 2006

NMZ023>025-032-TXZ055-056-150045-
SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT-
SOUTHERN SACRAMENTO MOUNTAINS-SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO...
MESCALERO...CLOUDCROFT...TIMBERON...LAS CRUCES...EL PASO...
SIERRA BLANCA...DELL CITY
443 PM MDT SUN MAY 14 2006

A COLD FRONT MOVING IN FROM THE EAST AND A SERIES OF WEAK UPPER
LEVEL DISTURBANCES CROSSING THE STATE FROM NORTHWEST TO SOUTHEAST
WILL CAUSE THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND INTO
TONIGHT...MAINLY EAST OF THE RIO GRANDE.  SOME OF THESE STORMS
COULD HAVE LARGE HAIL AND STRONG GUSTY WINDS IN EXCESS OF 55 MPH.
STRONG OUTFLOW WINDS FROM THESE STORMS MAY CAUSE LOW VISIBILITY
DUE TO BLOWING DUST AND SAND. DRIVERS SHOULD BE PREPARED FOR
POSSIBLE HAZARDOUS CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...OTHER MEDIA SOURCES...OR THE
NWS WEB SITE AT WEATHER.GOV/ELPASO FOR UPDATES AND ADDITIONAL
INFORMATION.
Local storm report, May 14, 6:00 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
700 PM MDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 SE TIMBERON           32.62N 105.66W
05/14/2006  E0.75 INCH       OTERO              NM   TRAINED SPOTTER

0610 PM     HAIL             2 SE TIMBERON           32.62N 105.66W
05/14/2006  E1.00 INCH       OTERO              NM   TRAINED SPOTTER

            SPOTTER RELAYED A REPORT OF QUARTER SIZE HAIL JUST
            OUTSIDE OF TIMBERON AT THE SACRAMENTAL LOOKOUT

&&

BRICE
Local storm report, May 14, 7:26 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
826 PM MDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 S ORGAN               32.36N 106.60W
05/14/2006  E0.75 INCH       DONA ANA           NM   TRAINED SPOTTER

0755 PM     HAIL             5 S ORGAN               32.36N 106.60W
05/14/2006  E0.88 INCH       DONA ANA           NM   TRAINED SPOTTER

&&

BRICE
Special weather statement, May 14, 8:10 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
910 PM MDT SUN MAY 14 2006

TXZ055-150415-
EL PASO-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
MONDAY MORNING FOR NEW MEXICO AND TEXAS.

...STRONG THUNDERSTORM MOVING INTO EASTERN EL PASO COUNTY...

AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER OVER NORTHEAST EL PASO.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE NORTHEAST EL PASO...THE
AIRPORT...EAST EL PASO...CLINT...HORIZON CITY AND SPARKS.

TSB

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
May 14, 8:23 PM MST
Where
El Paso County, El Paso Intl Arpt
Measured
0.75 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.800, -106.383

Hail, El Paso

When
May 14, 8:40 PM MST
Where
El Paso County, 4 mi SE of El Paso Intl Arpt
Measured
1.5 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.767, -106.333

Flash Flood, El Paso

When
May 14, 9:30 PM MST to 10:00 PM MST
Where
El Paso County, 5 mi SE of El Paso Intl Arpt
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512750, 5512751, 5512752.